North Carolina, 2019

Tornado in North Carolina, August 7, 2019

August 7, 2019 · NWS ILM · 1 event in 1 county or zone

An approaching cold front produced a weak tornado near Hampstead, NC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An approaching cold front produced a weak tornado near Hampstead, NC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 7, 2:06 PM EST, 39 minutes earlier.

Area forecast discussion, Aug 7, 2:06 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
306 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A weak front may produce a few thunderstorms tonight. Generally
dry and hot conditions will develop Thursday through Friday.
Moisture will slowly increase again late in the weekend and into
next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...A pair of shortwaves are moving through the
East Coast upper trough which extends from the eastern Great Lakes
into the coastal Carolinas. The leading shortwave has helped ignite
convection from Pender County northward across eastern North
Carolina and Virginia, and should exit the coast late this
afternoon. Behind this feature, relatively dry air in the 700-850 mb
layer is making life difficult for cumulus clouds trying to grow any
taller. I've trimmed back PoPs from previous forecasts with the
expectation it will take enhanced low-level convergence from the
seabreeze and/or the Sandhills differential heating boundary to get
any storms to develop through the dry conditions aloft. Bulk shear
and overall CAPE is higher than we've seen recently, favoring
multicellular storm organization. If we can a storm, wind speeds
aloft could allow gusty winds to mix down.

The second shortwave will move across the area late tonight. While
yesterday's high-res models were fairly bullish with the potential
this feature would be preceded by a wave of late-night
thunderstorms, today's 12z models have backed off this idea and show
only scattered showers across North Carolina. I'm limiting overnight
PoPs to areas north of Florence, Marion, and Myrtle Beach but only
with 20-30 percent rain chances in the forecast.

Low-level winds will shift westerly tomorrow as a weak cold front
stalls near the coast. Westerly winds won't be strong, but should
still hold the seabreeze back for a few hours, allowing temperatures
at the beaches to soar into the 90s. GFS MOS numbers are quite cool
compared to the NAM or ECMWF MOS and I'm forecasting mid 90s for
most areas Thursday, with lower 90s at the beaches. Unless an
isolated shower can somehow develop along the best low-level
convergence with the pinned seabreeze in New Hanover or Pender
counties, dry air aloft should preclude any deep convection on
Thursday. Dry weather will continue Thursday night.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...A weakening surface trough will be
bisecting the area at the start of the period with little other
than a wind shift. Mid level dry air, as seen nicely on water
vapor imagery currently to the northwest will be firmly in place
all but eliminating the chance for convection through the
period. I have maintained the very slight chance of sea breeze
convection but overall very dry. The downslope and drying flow
will allow highs to jump to the middle and even upper 90s in
some places with lows well into the 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...The overall pattern with the trough in the
east and ridging out west remains intact. The latest
operational GFS is much wetter than previous cycles while the
ECMWF remains somewhat dry with the ridge expanding eastward. I
did increase pops here and there but only incrementally as even
a couple of dry days seems hard to fathom in the summer season.
No changes to temperature forecast.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...Mainly VFR throughout the period with a chance of MVFR
in near thunderstorms. Winds from the S/SW will be around 10-15
knots with a few gusts possible, especially along the coast. A
couple of isolated cells are possible along the sea breeze and
Piedmont trough this afternoon, but the main forcing will pass
the area between 00Z-06Z. Without the heating of the day to aid
instability, tonight's storms may only affect LBT and diminish
before reaching any other terminals. Best chance for a shower or
two will be in NC. Stratus possible Thursday morning after TS
end, but dry air should limit this potential.

Extended...Patchy MVFR/IFR early mornings, isolated showers or a
TSTM through the extended period, mostly afternoon/evenings.
Predominately VFR.

&&

.MARINE...
As of 300 PM Wednesday...
A weak cold front now entering the NC
mountains should move eastward and stall just inland from the coast
on Thursday. Bermuda high pressure has retreated well offshore, but
the pressure gradient between these two systems is strong enough to
create 15-20 kt southwest winds this afternoon through tonight.
Outside of the seabreeze, wind speeds should diminish Thursday.

In addition to a growing 5 to 6 second wind chop, spectral wave
plots from the Frying Pan Shoals buoy also indicate an 8-second
swell from the southeast and a small 17-second swell likely still
originating from wintertime storminess in the South Atlantic off the
southwest coast of Africa. The net effect of these waves will be to
produce 4-5 foot seas tonight, subsiding to 3-4 feet on Thursday.
The best chance of a thunderstorm through tonight is north of Cape
Fear. Dry weather is anticipated Thursday and Thursday night.

Expect a southerly component to the winds only briefly interrupted
by a weak trough/front pushing offshore early Saturday. By
Sunday and for the remainder of the period an onshore flow will
prevail. The Piedmont Trough doesn't seem especially strong
which will serve to keep wind speeds down somewhat and more of
the mentioned onshore instead of southwest flow. Significant
seas should be 2-3 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...SHK
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...21
MARINE...TRA/SHK
Hazardous weather outlook, Aug 7, 2:18 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
318 PM EDT Wed Aug 7 2019

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
081930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
318 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-081930-
Coastal Brunswick-
318 PM EDT Wed Aug 7 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-081930-
Coastal Pender-Coastal New Hanover-Coastal Horry-
318 PM EDT Wed Aug 7 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-081930-
Coastal Georgetown-
318 PM EDT Wed Aug 7 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-081930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
318 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

There is a low chance that winds could increase to 25 kt with seas
building to 6 feet tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

The radar

The Wilmington radar (KLTX), 73 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pender

When
August 7, 2:45 PM EST to 2:46 PM EST
Where
Pender County, 1.14 mi E of Scotts Hill to 1.24 mi E of Scotts Hill
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
34.330, -77.750

A storm survey determined an EF-0, with winds of 65 mph touched down just east of Hwy 17 in a wooded area, with minor tree damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyThe tornado archive for North Carolina, 2019Warnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853649.